View Full Version : Neurontin for Neuropathy
10-10-2006, 02:10 AM
I've been on neurontin for a while now, to treat a very nasty neuropathy in my leg. Pain has been so intense, and it's not a lot better. Neurontin is supposed to work on pain at the nerve level. So, the neurologist doubled the dose from 900 mg daily to 1800 mg daily. Seems like a lot, and it was. Had a bad reaction, and it's now suggested that I increase the dosage slowly (would've been nice if they told me that in the first place.) Anyone taking neurontin? Any down side to it (besides making you sleepy sometimes?) And, does anyone take something that's an alternative to neurontin, in case the increased dose doesn't work on the pain. I know the doc will make recommendations, but it's sure nice to hear from the folks that experience this stuff first hand!
10-10-2006, 10:40 AM
Neurontin has two primary uses. First, it may be prescribed with other medications to treat partial seizures (the type in which symptoms are limited). It can be used whether or not the seizures eventually become general and result in loss of consciousness.
Second, it can be used to relieve the burning nerve pain that sometimes persists for months or even years after an attack of shingles (herpes zoster).
Neurontin has been studied since 1983 and was approved by the FDA for the control of epilepsy in 1994. Parke-Davis has been successfully conducting long-term clinical trials in doses at 2400-3600mg a day.
In 1996, research for other purposes began appearing and there has been a quiet revolution of patients and doctors finding that Neurontin is helpful in illnesses other than epilepsy. Neurontin being prescribed for disorders other than epilepsy is called "off-label" use and SLE is included in "off-label" uses for Neurontin.
The more common side effects may include:
Accidental injury, constipation, diarrhea, dizziness, drowsiness, dry mouth, headache, infection, lack of muscular coordination, nausea, swelling in arms and legs, vomiting, and weakness.
If Neurontin is taken with certain other drugs, the effects of either can be increased, decreased, or altered. It is especially important to check with your doctor before combining Neurontin with the following:
Antacids such as Maalox
Hydrocodone (Lortab, Vicodin)
Morphine (Kadian, MS Contin)
Any medication taken in excess can have serious consequences. If you have any of the following symptoms, then you may be having symptoms of overdose: Diarrhea, double vision, drowsiness, lethargy, slurred speech.
It is important, since Neurontin is excreted through the kidneys, that your creatinine level is normal. This is a routine blood level that would have been drawn along with your usual yearly blood work. Neurontin is not metabolized by the liver. Many users have found that hydration is vitally important while using this drug. A small amount of water retention is normal, especially when ramping up (increasing) doses. If you find that your rings are tight and/or your toes are swollen, AND you are drinking less than four quarts (approximately four liters) of water a day, you may find that increasing your intake of water will help eliminate any excess fluid unless your doctor has placed you on a water restriction. However, if you gain over 5-10 pounds, you may temporarily need an occasional diuretic to help flush out the excess water.
If you find that you are continuing to have worsening water retention, your doctor needs to be consulted as soon as possible to insure your kidney and cardiac functions are normal.
If a patient is going to be helped by this drug, there appears to be two types of "responders." (1) Some people have an immediate improvement in stamina and a marked reduction of pain starting Neurontin. (2) Other folks will not obtain similar results until they reach higher doses. And, unfortunately, there are people who will not receive any benefit from Neurontin.
I hope that this has been helpful
10-10-2006, 02:24 PM
I've been taking neurotin for about 4 years for severe peripheral neuropathy in both feet and legs - it seemed to help a lot at first but is gradually losing its effectiveness and my doctor says higher dosages are not an option due to kidney issues. An antidepressant medication called cymbalta has also been approved by the FDA for diabetic neuropathy and reportedly is very effective for nerve pain that other medications don't help - I can't take it because of interactions with other meds I'm on, but it might be an option for you. As you probably know, narcotic pain meds don't really help neuropathic pain.
If you do not have sensitive skin, an over the counter preparation called zostrix is FDA approved for neuralgia and neuropathy - it contains capsacin, which can cause burning and skin irritation in some people, so you should try it with extreme caution. It does not give immediate relief, but when used over time does improve pain in people with neuropathy. Because it's OTC, many doctors are not aware of it, but you should check with your doctor before trying it.
I know how hard it can be to deal with neuropathy - there are days I can't stand the pressure of socks or shoes. I have gotten the most relief from a creme my rheumie cooked up - elavil and baclofen in a gel base I can put directly on the skin. This isn't a standard prescription so you may have to go to a special pharmacist to get it.
Hope this helps.
10-11-2006, 03:42 AM
Thank you Saysusie and Marycain, for the good information. I WILL talk to my doc about these things. I know it helps to be armed with some good questions. Turns out I had some other issues going on, and I may post a question on those as well - I sure wish this flare was over.
11-10-2006, 07:39 PM
Neurontin is one of the new meds my doc started me on yesterday. Now i am confused because yes I am taking Protonix, along with Sucralfate (a powerful antacid) and tylenol 3 with codiene.
It DID help me sleep last night ( I only take it at bedtime) and it is DEFINITELY helping the bone pain in my hips and in my injured leg...but this morning, when I took the Tylenol 3 with codiene, WOW....I was so out of it I had to go back to bed and slept til 2:00.....good to catch up on all the sleep I was missing, bu I hope this is somehing that won't continue, as I can't function that way.
So what came first, chicken or egg? Was it neurontin causing the tylenol 3 to have more effect? I've taken tylenol 3 before, bu never had that big of a reaction. I do hope it wil pass, as the tylenol 3 is allowing me to eat without pain and the neurontin is helping with the pain. then again, I'll only be taking the tylenol 3 until the esophagous heals, about 10 more days. I couldn't read or type this morning. It was like being drunk.
11-10-2006, 08:16 PM
Why did your doctor say he was prescribing the neurontin? It is technically an anti-seizure drug (anticonvulsant) prescribed for partial seizures; it is also FDA approved for the treatment of post-herpetic neuralgia (the pain that sometimes follows an attack of shingles). Doctors sometimes prescribe it "off label" to treat the pain of diabetic or other neuropathies, which is not relieved by narcotic pain meds, or for certain mood disorders that don't respond to lithium or depakote.
Neurontin can cause some people to become very drowsy, and combining it with opiate drugs can increase the drowsiness potential of both drugs, so you need to be very careful about combining them. Many people have to start with a lower dose of neurontin and work their way up to the full dose. You should not take Neurontin within two hours of taking an antacid like Maalox because it will counteract the neurontin and make it less effective.
Neurontin will add to the effects of alcohol and other CNS depressants (medicines that make you drowsy or less alert). Some examples of CNS depressants are antihistamines or medicine for hay fever, other allergies, or colds; sedatives, tranquilizers, or sleeping medicine; prescription pain medicine or narcotics; barbiturates; other medicines for seizures; muscle relaxants; or anesthetics, including some dental anesthetics.
Neurontin (Gabapentin) may cause blurred vision, double vision, clumsiness, unsteadiness, dizziness, drowsiness, or trouble in thinking, so be careful about driving until you know how it affects you.
Lupus patients need to be aware of a couple of things with neurontin - it can cause a false-positive reading of protein in the urine on a dipstick test (the kind many doctor's office use). So you should always let the lab tech or nurse know you are taking neurontin. The second thing is that neurontin can cause a decrease in white blood cells, increasing risk for infection. So this can be an issue for patients taking immunosuppressants, and the WBC needs to be checked.
Neurontin can cause strange nervous system side effects including uncontrollable eye movements, tremors, delusions, amnesia, and loss of coordination, so if you notice anything that seems bizarre, you should call the doctor - it may be a reaction to the neurontin.
Hope this helps!
11-11-2006, 01:56 AM
the doc put me on Neurontin mostly for the neuropathy in my injured leg, but also because I had a minor stroke a few years ago...it scaews mw but went away in a day or two...he said it could have been a siezure from a tiny blood clot caused by Lupus, whatever, it IS helping,,,,I'll be very careful with all the other meds....thanks again for ALL the info,
11-11-2006, 07:41 AM
It was a great med for me because I have seizures from the CNS lupus and neuropathy from the nerve damage - who can complain about getting two problems treated by one medicine? :) The only major problem I had was the sleepiness and dopey feeling - it took about 2 weeks for it to wear off. For a while there, though, I felt like three of the seven dwarfs - Sleepy, Grumpy amd Dopey!